HomeAdvice and TipsInformation DocumentsLinksSign Up  
Ask A Parent
Featured Question for week of July 5, 2000:

My daughter is in 5th grade and they use dry-erase markers almost daily. She is complaining of headaches and dizziness from the smell. She also said that the boys leave the caps off and sniff the markers. Should I be worried about this? I mean are these markers getting these kids high in school?

Answer:
The dry-erase markers can make some people queasy. If your daughter feels dizzy or has headaches, you should speak with the teacher. Today's schools don't get much fresh air since the windows are often sealed. If the window can be opened, everyone will feel more comfortable. If not, ask the teacher to investigate ways to ventilate the room.

The boys in class are probably not getting "high" from sniffing the markers. However, it should concern you and the teacher that they are imitating drug-using behavior. They probably think they are acting "cool." Someone needs to make it clear that pretending that they are getting high is not cool, cute, funny or acceptable.

Send us your parenting questions concerning kids and drugs.

See more Ask A Parent questions.

Last Updated 05.20.2002 | Email Parenting is Prevention | Privacy Policy